It’s safe to stop using heroin by yourself—but you’ll much a lot better time if you get help and support.
When you suddenly stop taking a drug (such as heroin), your body goes through a process called withdrawal. Unlike alcohol withdrawals, heroin withdrawals can’t kill you—but many people have said that heroin withdrawals made them want to die. The withdrawals can be absolutely miserable, including some of the following symptoms:
- Agitation and anxiety
- Muscle aches and abdominal cramps
- Inability to sleep
- Runny nose, teary eyes, sweating
- Nausea and vomiting
- Dilated pupils, goosebumps
Fortunately, there are more comfortable ways to stop using heroin than quitting on your own. Talk to a doctor about taking a medication such as suboxone or methadone, which can help reduce the withdrawal symptoms and make it easier to stay off heroin for good. It’s also helpful to tell someone you trust, so that they can be available to help if you experience any trouble. Addiction treatment centers or support groups like Heroin Anonymous are also helpful for many people.
- A.D.A.M. Medical Encyclopedia. (2018). Opiate and opioid withdrawal. Retrieved from https://medlineplus.gov/ency/article/000949.htm